Drug Reaction With Eosinophilia and Systemic Symptoms May Occur Within 2 Weeks of Drug Exposure: A Retrospective Study

J Am Acad Dermatol. 2020 Mar;82(3):606-611. doi: 10.1016/j.jaad.2019.09.036. Epub 2019 Sep 25.

Abstract

Background: Diagnosing drug reaction with eosinophilia and systemic symptoms (DRESS) is challenging. Some clinicians reject this diagnosis when the delay of onset is less than 15 days after drug intake.

Objectives: To assess the delay of DRESS occurrence and culprit drugs.

Methods: All patients hospitalized in 3 dermatology departments with a first occurrence of DRESS for which a drug was highly suspected were included in this retrospective study. Based on the delay in DRESS occurrence, cases were classified into 2 groups: a rapid-onset group (≤15 days after exposure) and a delayed-onset group (>15 days).

Results: A total of 41 patients with DRESS were included: 14 in the rapid-onset and 27 in delayed-onset groups. In the rapid-onset group, antibiotics (n = 6/14) and iodinated contrast media (n = 5/5) were the predominant culprits. Carbamazepine (n = 4/4), lamotrigine (n = 6/6), allopurinol (n = 8/8), and sulfasalazine (n = 2/2) were exclusively found in the delayed-onset group.

Limitations: The retrospective nature, limited number of participants, and lack of detailed information on previous exposure to sensitizing drugs in some instances.

Conclusions: DRESS is frequently related to drugs introduced 15 or fewer days before the occurrence of cutaneous adverse reactions. The time of onset of DRESS may differ depending on the medications involved.

Keywords: DRESS; allopurinol; antibiotics; carbamazepine; delay of occurrence; diagnosis criteria; drug allergy; iodinated contrast media; lamotrigine.